Alert archive / Michigan / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 69, NWS Grand Rapids, MI

August 7, 1996Barry County, Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 7, 1996, 8:41 PM EDT for Barry County, Eaton County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 1996, 8:41 PM EDT (00:41 UTC)
Expired
Aug 7, 1996, 9:45 PM EDT
In force
64 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Barry County, MI, Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:55 PM EDT, 6 hours 46 minutes earlier.

Area forecast discussion, Aug 7, 1:55 PM EDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EDT WED AUG 7 1996

NSAT SHOWS CLR SKIES OVER MOST OF THE FA. THE EXCEPTION BEING THE
ERN PORTION WHERE EARLIER OUTFLOW BOUNDARY FROM PLAINS CONVECTION IS
SERVING AS A FOCAL POINT FOR CU DEVELOPMENT. FARTHER WEST, MAP DATA
SHOWS THE COLD FRONT FROM NE WI SWWD TO DVN TO SE NEBRASKA. IT LOOKS
LIKE THE NRN END HAS BEEN ACCELERATING A LITTLE LATELY. THE
CONVERGENCE ASSOC WITH THE FRONT IS QUITE EVIDENT ON THE ADAP SSW.
ADAP ALSO SHOWS GOOD MOISTURE CONVERGENCE ALONG THE FRONT FROM ERN WI
TO NE MO. LIS OF -8 TO -10. NSAT SHOWS TCU FIRING IN THE NRN FA FROM
JUST NORTH OF LDM TO HTL TO APN. THIS WILL NEED TO BE WATCHED CLOSELY.
I ENVISION A SQUALL LINE FORMING AHEAD OF THE FRONT AND THEN MOVG EWD.
THE MAIN THREAT WILL BE WINDS AS THERE IS NOT A LOT OF SHEAR IN THE
UPR LVLS.
THE MODELS DIFFER IN THE TIMING IN THE FRONT ACROSS THE FA WITH THE
ETA BEING A LITTLE QUICKER THAN THE NGM.  I PREFER THE ETA. IT SEEMS
TO HAVE A GOOD HANDLE ON THE CURRENT SITUATION.  OTHER THAN THE
RIBBON OF MOISTURE ALONG THE FRONT, THERE IS NOT A LOT OF WX BEHIND IT.
SO, AFTER FROPA (LATE EVENING TO ERLY MORNING ACROSS THE FA) SKIES
SHOULD CLR OUT AND THU SHOULD BE SUNNY AND MUCH LESS HUMID AS DWPTS
FALL INTO THE 50S BY EVENING.

WF

In the hours before

Special weather statement, Aug 7, 4:50 PM EDT, 3 hours 51 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
449 PM EDT WED AUG 7 1996

THE NATIONAL WEATHER SERVICE HAS ISSUED A SPECIAL WEATHER STATEMENT IN
EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN                  BARRY                    BERRIEN
BRANCH                   CALHOUN                  CASS
CLARE                    CLINTON                  EATON
GRATIOT                  HILLSDALE                INGHAM
IONIA                    ISABELLA                 JACKSON
KALAMAZOO                KENT                     MONTCALM
STJOSEPH                 VANBUREN

THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...HOLLAND
...LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
...BENTON HARBOR AND HILLSDALE.

AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH
MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO
THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND
ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS
EVENING IN THIS HOT... HUMID AIR MASS.

WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH MEANS SEVERbE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK
Special weather statement, Aug 7, 4:59 PM EDT, 3 hours 42 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200-
SPECIAL WEATHER STATEMENT...CORRECTED FIRST LINE...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
449 PM EDT WED AUG 7 1996

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN                  BARRY                    BERRIEN
BRANCH                   CALHOUN                  CASS
CLARE                    CLINTON                  EATON
GRATIOT                  HILLSDALE                INGHAM
IONIA                    ISABELLA                 JACKSON
KALAMAZOO                KENT                     MONTCALM
STJOSEPH                 VANBUREN

THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...HOLLAND
...LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
...BENTON HARBOR AND HILLSDALE.

AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH
MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO
THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND
ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS
EVENING IN THIS HOT... HUMID AIR MASS.

WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY.

A SEVERE THUNDER|STORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK
Special weather statement, Aug 7, 5:12 PM EDT, 3 hours 29 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 PM EDT WED AUG 7 1996

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN                  BARRY                    BERRIEN
BRANCH                   CALHOUN                  CASS
CLARE                    CLINTON                  EATON
GRATIOT                  HILLSDALE                INGHAM
IONIA                    ISABELLA                 JACKSON
KALAMAZOO                KENT                     MONTCALM
STJOSEPH                 VANBUREN

THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...
LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
...BENTON HARBOR AND HILLSDALE.

AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH
MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO
THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND
ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS
EVENING IN THIS HOT... HUMID AIR MASS.

WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK
Special weather statement, Aug 7, 7:44 PM EDT, 57 minutes before
MIZ040-046-051-052-057-080100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
744 PM EDT WED AUG 7 1996

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHWEST AND CENTRAL LOWER MICHIGAN...

CLARE                    GRATIOT                  ISABELLA
KENT                     MONTCALM

THIS INCLUDES THE CITIES OF...MOUNT PLEASANT AND GRAND RAPIDS.

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED SOUTH AND EAST OF THE AREA.
LOOK FOR DECREASING CLOUDS AND SLIGHTLY COOLER TEMPERATURES THE REST OF
THE EVENING. WINDS WILL GRADUALLY TURN TO THE NORTHWEST BY MORNING.

STAY TUNED TO NOAA WEATHER RADIO... OR YOUR LOCAL RADIO OR
TELEVISION STATIO<N FOR THE LATEST INFORMATION CONCERNING THIS
WEATHER SITUATION.
MJK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:44 PM EDTSevere Thunderstorm WarningGRRJackson61 min
Aug 7, 9:55 PM EDTSevere Thunderstorm WarningGRRCalhoun65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.